Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 141, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2023, 8:23 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2023, 8:23 PM PDT (03:23 UTC)
- Expired
- Sep 12, 2023, 10:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2650 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WGUS55 KVEF 130323
FFWVEF
CAC071-130530-
/O.NEW.KVEF.FF.W.0141.230913T0323Z-230913T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
823 PM PDT Tue Sep 12 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 1030 PM PDT.
* At 823 PM PDT, Doppler radar indicated that very heavy rain fell
in the Piute Wash basin in southern Clark County earlier this
evening. Flood waters in the Piute Wash are expected to reach
Highway 95 at mile marker 70 in San Bernardino County, even though
heavy rain did not fall there.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of San Bernardino County
Highway 95 at mile marker 70, ten miles south of the Nevada state
line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 11486 3508 11480 3498 11480 3499 11487
FLASH FLOOD...RADAR INDICATED
$$
Morgan2 follow-up statements
955
WGUS75 KVEF 130434
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
934 PM PDT Tue Sep 12 2023
CAC071-130530-
/O.CON.KVEF.FF.W.0141.000000T0000Z-230913T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
934 PM PDT Tue Sep 12 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 934 PM PDT, Doppler radar indicated that very heavy rain fell in
the Piute Wash basin in southern Clark County earlier this evening.
Flood waters in the Piute Wash are expected to reach Highway 95 at
mile marker 70 in San Bernardino County, even though heavy rain did
not fall there.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of San Bernardino County
Highway 95 at mile marker 70, ten miles south of the Nevada state
line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 11486 3508 11480 3498 11480 3499 11487
FLASH FLOOD...RADAR INDICATED
$$
Morgan408 WGUS75 KVEF 130525 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 1025 PM PDT Tue Sep 12 2023 CAC071-130535- /O.EXP.KVEF.FF.W.0141.000000T0000Z-230913T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 1025 PM PDT Tue Sep 12 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM PDT THIS EVENING FOR SAN BERNARDINO COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3509 11486 3508 11480 3498 11480 3499 11487 $$ JV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:18 PM PDT, 8 hours 5 minutes earlier.
Area forecast discussion, Sep 12, 12:18 PM PDT, 8 hours 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1218 PM PDT Tue Sep 12 2023 .SYNOPSIS...Another round of thunderstorms is likely this afternoon and evening, mainly in northwest Arizona and southern Nevada. The main concern is heavy rainfall, along with strong winds and frequent lightning. Additional storm activity will taper off the next two days, becoming dry by the weekend. && .DISCUSSION...Through Next Wednesday. Skies have started to clear out over southern Nevada and northwest Arizona, meaning a transition from stratiform rainfall to potential convective development. Activity should peak between 20Z and 02Z, though isolated storms have already started to form over mountains in southern Nevada. Slow clearing of cloud cover over Mohave County and as a result cooler temperatures over the area may somewhat delay convective initiation. Once storms do start to develop, the presence of 35 knots of surface to 6 km shear and around 1000 J/kg MLCAPE may allow for the development of small hail and frequent lightning. Afternoon DCAPE values between 1100 and 1400 J/kg mean that gusty outflow winds are a threat as well. PWATs between 1.0 and 1.4 inches could lead to locally heavy rainfall, as seen in some storms so far this morning. Convection seen so far this morning has also mostly been terrain driven, a pattern expected to continue into the afternoon. Tomorrow, a ridge of high pressure over the eastern Pacific Ocean and zonal flow over the Four Corners states will create northwesterly flow aloft over the forecast area. Shortwaves moving along this pattern and lingering moisture may lead to additional isolated thunderstorms on Wednesday and Thursday afternoon. The ridge of high pressure moves in from the Pacific into the western United States towards the end of the week, creating dry and stable conditions over the forecast area Friday and through the weekend. Long range models are starting to show agreement that low pressure will move into the Intermountain West sometime in the middle of next week, but details are unclear at this time. Will continue to monitor the development of this feature. Temperatures rise slightly as high pressure builds in, with highs staying within a few degrees of average. Temperatures begin to fall back to below average values as the trough starts to influence the upper level pattern above the forecast area. && .AVIATION...For Harry Reid...A complex aviation forecast period is expected with scattered showers and storms from 20z today through 02z Wednesday. While confidence is low in the terminal being directly impacted, at least vicinity thunder is warranted. Gusty winds and heavy rains to accompany any storm, which would naturally result in sub VFR conditions. Otherwise winds to shift from south/southeast through the afternoon, to west in the evening. Wind speeds to remain 10 knots or less outside of thunderstorms. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and thunderstorms to affect eastern terminals, including KVGT/KHND and KIFP. Activity looks to peak between 20z and 02z. Gusty winds and heavy rainfall to accompany any storm. While confidence is not sufficiently high for prevailing thunder, several terminals carry vicinity thunder for several hours. Winds to largely remain diurnally driven from the south/southwest. KBIH will be the exception with east/southeast winds through the day, shifting to the northwest late tonight. Aside from any local thunderstorm impacts, VFR visibilities and ceilings can be expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Meltzer AVIATION...Austin For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 12, 7:44 PM PDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
744 PM PDT Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flood 3 SSW Eagle Valley Rese 37.98N 114.22W
09/12/2023 Lincoln NV Law Enforcement
Law enforcement reports debris on roads in
Eagle Valley from flooding of the Meadow
Valley Wash. As of 1930 PST, no road
closures have resulted from this flooding.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:07 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.